GeoCitesSites.com

What is it?

Ephedrine, Ephedra or known by its Chinese herbal name as Ma Huang, is defined in the medical textbooks as a type of neurotransmitter, or chemical messenger molecule of the nervous system. It belongs to the monoaminergic group which consists of an amine molecule containing one amino group (NH2). Examples of other monoamines include: Serotonin, dopamine, norepinephrine (noradrenaline), and epinephrine (adrenaline). Ephedrine is an amphetamine-like chemical that acts as a stimulant. It is not an approved drug for weight loss, and cannot be legally advertised or sold for this purpose; however, promoters of ephedrine-based diet pills get around this in one of two ways: selling it over-the-counter as a "traditional herbal decongestant medicine", or as a food supplement. Ephedrine is the main component of the Chinese herb ma huang, for which many illegal drug claims are made, and many adverse effects have been reported to the FDA.

Ephedrine is seldom used now for its legal use as a decongestant because it has too many severe reactions and unfortunate side effects. With ephedrine, serious complications are always possible and yet, the only warning on ephedrine-based products sold over-the-counter is, "Do not exceed recommended dose (1 capsule daily) or take for more than 7 days".

What Reports Have Been Made?

According to Frances Berg's Healthy Weight Journal (1996), the FDA has reported over 330 adverse reactions, including more than a dozen deaths, to ephedrine-containing products and primarily ma huang. The FDA has recognized three main groupings of adverse events resulting from ephedrine use: cardiovascular (e.g., tachycardia, hypertension, dysrhythmias, strokes, myocardial infarction), central nervous system (e.g., anxiety, nervousness, insomnia, psychosis, seizures), and other (e.g., nausea, diarrhea, hepatitis, dermatitis, numbness, dizziness, weakness).

In plain English, the side effects resulting from an over-use of ephedrine-based products are: heart damage, stroke, increased blood pressure and seizures. In March 1994, ten teenagers were rushed to Texas emergency rooms with severe reactions to diet pills containing ephedrine. Ephedrine in diet pills was also believed responsible for the heart attack death of an Austin woman one month later. In Wisconsin, the death of a 30-year-old woman was attributed to cardiac arrhythmia or a coronary heart attack, brought on by ephedrine in over-the-counter diet pills, according to the toxicology report by the Wood County Coroner.

After, at least 37 hospitalizations statewide, and two suspected deaths, Texas Health Commissioner David Smith in May 1994, temporarily banned a popular diet supplement containing ephedrine, Formula One, and prohibited the sale of ephedrine products to people under age 18. Nine states restrict ephedrine sales. The FDA is currently evaluating the safety of ephedrine-containing diet products by several companies.

In May 1995, the FDA issued a warning to consumers not to purchase products that contain both ma huang ephedrine and kola nut. The agency received more than 100 reports of illness associated with the products in 1994, as well as several deaths. Reported reactions include serious life-threatening conditions such as irregular heartbeat, heart attack, stroke, seizures, hepatitis and psychosis. Also reported are minor temporary conditions such as dizziness, feelings of hyper-activity, jitteriness, insomnia, headache and gastrointestinal distress.

The FDA and non-agency medical experts determined that the combination of ma huang and kola nut (a source of caffeine) can cause severe injury to people even under conditions of recommended use.

Many companies have voluntarily taken their ephedrine products off the shelves because of the undesirable side effects on the heart and the serious potential for abuse by those who take the drug. The often large doses taken to lose weight increase the risk of heart irregularities and damage. With ephedrine, serious complications are always possible. Any overdose is extremely risky and can start the heart racing, cause heart palpitations and death. Yet overdosing is one of the most common behaviours when people want to experience a response from their over-the-counter diet pill.

Read Health Canada's warnings about ephedra/ephedrine-related products.

Read on about Chromium Picolinate

Return to Themes & Schemes

Site updated February 21, 2003 by someone who's FED-UP!